Heart Failure with Atrial Fibrillation
**Myocardial infarction, coronary artery disease, and ischemic heart disease are among the mot common underlying causes of heart failure. In fact, the most common cause of heart failure is myocardial infarction. The nurse should also ask Bert if he has hypertension, another primary underlying condition causing heart failure.
**Atrial fibrillation commonly occurs in heart failure. Multiple areas in the atria initiate rapid, irregular electrical stimuli, which results in the inability to see clear P waves on the ECG recording. Some, but not all, of these electrical impulses travel through the AV node, causing an irregular ventricular response. This appears as irregular QRS complexes on the ECG recording and manifests as an irregular pulse rhythm when assessing the client.
**If a dose of digoxin has already been prescribed, it should be administered before taking further action. Digoxin slows the heart rate and increases the force of the heart’s contraction, which is very useful in the treatment of Bert’s type of cardiac dysrhythmia.
**pulmonary artery catheters are used in the management of acutely ill clients in the critical care setting. Catheterization allows measurement of the pressures within the right atrium and pulmonary artery, which then guides treatment.
**Capoten is an angiotensin converting enzyme (ACE) inhibitor used as an anti-hypertensive agent. ACE inhibitors have been shown to prolong survival in clients with heart failure. By lowering the blood pressure (reduced after load), the workload on the heart is reduced. The nurse should monitor Bert’s blood pressure to ensure that the medication is having the desired effect, and that hypotension does not occur.
** Colace is a laxative/stool softener that is administered to prevent constipation and straining at stool. A client with cardiac problems should be instructed to avoid use of the Valsalva maneuver (bearing down) to prevent vagal stimulation which may result in bradycardia. The nurse should assess bowel sounds and bowel activity daily to ensure the Colace is effective.
**The therapeutic level of digoxin is 0.5-2.0 ng/mL. Bert was started on a loading dose of digoxin to reach a therapeutic level as quickly as possible. Levels greater than 2.4 ng/mL are considered toxic. Any client receiving digitalis should be monitored carefully for symptoms of digitalis toxicity.
**Since the nurse knows that Bert is already experiencing impaired gas exchange and is now obviously dyspneic, the first priority is to reduce the impaired gas exchange. The nurse should first elevate the head of the bed and assist Bert with deep breathing to promote improved oxygenation. Oxygen saturation should be monitored via pulse oximetry, and supplemental oxygen should be provided to maintain adequate oxygenation. Additional assessment includes breath sounds, respiratory rate, rhythm, and effort.
**This is especially important if the client is taking a loop diuretic, which causes a loss of potassium. Remember, hypokalemia contributes to digitalis toxicity.
Regular blood draws will be necessary to measure prothrombin time (PT) and INR.
**Bert is taking Coumadin. PT and INR must be monitored regularly to ensure accurate dosing and prevent complications such as bleeding or clotting.
**This the most serious adverse response to the alpha-adrenergic blockade. Orthostatic hypotension can reduce blood flow to the brain, thereby causing dizziness, light-headedness, and even syncope.
**The most serious adverse effects of captopril and other ACE inhibitors are angioedema and acute renal failure. Angioedema is manifested by facial, perioral, epiglottal, and/or extremity swelling, intestinal pain, and/or difficulty breathing and may occur at any time during therapy.
**Ventricular fibers contract less forcefully when they are overstretched, such as in a failing heart. Interventions aimed at reducing preload attempt to decrease volume and pressure in the left ventricle, optimizing ventricular muscle stretch and contraction. Common drugs prescribed to reduce preload are diuretics and venous vasodilators. High-ceiling (loop) diuretics, such as furosemide (Lasix) is most effective for treating fluid volume overload.
**Bert is exhibiting signs of digitalis toxicity and hypokalemia. The nurse should immediately obtain significant lab values, including serum potassium and digitalis levels. Hypokalemia potentiates the effect of digitalis and can result in digitalis toxicity. Serum potassium levels should range between 3.5-5.0 mEq/L. If the potassium value is 3.0 or less, the nurse should withhold the dose of digitalis, and notify the health care provider.
**Calcium binds with digitalis to decrease the effects of digitalis. In addition, hypercalcemia can cause depressed cardiac activity, dysrhythmias, and cardiac arrest. Along with serum calcium levels, the nurse should also monitor serum magnesium levels. Hypomagnesemia is also a contributing factor to digitalis toxicity, and it can cause dysrhythmias, hypotension, and tachycardia.
**GI symptoms are among the earliest symptoms of digitalis toxicity, along with confusion and fatigue. Additional manifestations include headache, hypotension, and cardiac dysrhythmias.
**A precipitous drop in serum potassium may occur after treatment with Digibind.
**This is the best assignment, since Bert requires the assessment skills and clinical judgment abilities of an experienced RN.
**The first priority is to ensure adequate oxygenation. Bert is exhibiting symptoms of pulmonary edema, which results in compromised oxygenation, requiring immediate action by the nurse.
**A client’s advance directive provides information about the client’s wishes for life-saving procedures and support measures. This is the best resource to help Karen, and the nurse, to determine the course of action that Bert would want if he were able to make a decision at this time.
**DNR orders must be written by the health care provider to be legally binding.
**Acknowledging that an individual is going through a difficult experience is an effective therapeutic technique that encourages continued communication.
**Silence and offering one’s presence are effective therapeutic techniques to encourage communication.
**Clients on restricted sodium diets should be encouraged to use seasonings such as lemon, herbs, and garlic instead of salt. Since restricting potassium is not a concern for Bert, the use of a salt substitute (which is high in potassium( can also be included in his diet.